Mississippi, 2019Flash Flood in Mississippi, July 17, 2019
July 17, 2019 · NWS MEG · 1 event in 1 county or zone
A couple of large slow moving thunderstorms produced heavy rain that caused flash flooding across portions of northeast Mississippi during the morning hours of July 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of large slow moving thunderstorms produced heavy rain that caused flash flooding across portions of northeast Mississippi during the morning hours of July 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 1:55 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 1:55 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
255 AM CDT Wed Jul 17 2019
.DISCUSSION...
Another round of showers and isolated thunderstorms associated
with the remnants of Barry is affecting much of North Mississippi
at this time. Today should be the last day of increased chances
for showers and thunderstorms. The ongoing current convection
will continue across much of the day over areas of West Tennessee
and Northeast Mississippi. In addition, several CAM models show
development of showers and thunderstorms across Southern Missouri
that will move southeastward into Northeast Arkansas and the
Missouri Bootheel during the afternoon hours. The convection will
arrive in the Memphis Metro area during the late afternoon/early
evening hours before dying out across Northeast Mississippi just
after sunset. Some of these storms could be strong to severe. This
convection could also play havoc with high temperatures thus heat
indices might not reach Heat Advisory criteria. That being said,
a lot will depend on how high the dewpoints climb and the timing
of the convection so will keep current Heat Advisory as is.
Convection may continue during the overnight hours near the
Tennessee River. Otherwise, the Mid-South should begin to dry out
as an upper ridge builds over the area. The ridge is not quite as
strong as models had been showing several days ago thus can't rule
out isolated showers and thunderstorms occurring at any given time
Thursday into Friday. Temperatures will climb back into the lower
90s. With the recent rainfall, conditions should be very humid.
The combination of the humidity and high temperatures should allow
heat index values to reach near or above 105 degrees over much of
the area both Thursday and Friday. As a result, a Heat Advisory
may be needed for much of the area.
The hot and humid conditions will continue into the weekend.
Although chances for showers and thunderstorms will begin to
increase as the ridge begins to retrograde back to the west and
believe it or not moisture from Barry comes back around and into
the Southeastern United States. Best chances for rain will occur
over Northeast Mississippi. Elsewhere across the CWA, Heat
Advisories will likely need to be continued.
A cold front will move into the Mid-South Monday into Monday
Night. The front will bring relief from the hot and humid
conditions, but will also bring an increased chance for showers
and thunderstorms.
Lingering convection may continue across North Mississippi on
Tuesday from the departing front. Otherwise, expect beautiful
conditions across the rest of the CWA with highs in the mid 80s
and lower humidity.
KRM
&&
.AVIATION...
06Z TAFs
VCSH and VCTS continue into the overnight with an upper trof
situated over the region. MVFR CIGs are likely to continue for
much of the night, with lowering to IFR CIGs possible just after
sunrise. Winds will remain SSW throughout the period under 10
knots. Showers and thunderstorms will be possible during the
afternoon hours as diurnal activity is enhanced by transiting weak
impulse aloft. CIGs gradually increase late in the period as
midlevel heights increase from the west.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from noon today to 8 PM CDT this evening for
Fayette-Shelby-Tipton.
&&Hazardous weather outlook, Jul 17, 3:06 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
406 AM CDT Wed Jul 17 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
406 AM CDT Wed Jul 17 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe storms will be possible today into this
evening. Main threats will be damaging winds and locally heavy
rainfall which may produce flash flooding.
A Heat Advisory is in effect for much of the western half of the
Mid-South today. Heat index values may reach or exceed 105
degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and humid conditions will continue Thursday into the weekend.
Heat index values will reach or exceed 105 degrees during this
time frame.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
In the hours before
Local storm report, Jul 17, 2:26 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 7 SSW ALGOMA 34.09N 89.08W
07/15/2019 PONTOTOC MS SOCIAL MEDIA
TREE DOWN ON HORSE TRAILER ON MACEDONIA ROAD. TIME
ESTIMATED FROM RADAR.
&&
MJSpecial weather statement, Jul 17, 3:32 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
432 AM CDT Wed Jul 17 2019
MSZ017-024-171015-
Itawamba MS-Monroe MS-
432 AM CDT Wed Jul 17 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
At 432 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Evergreen, or approximately 10 miles
north of Amory, moving east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Itawamba and northeastern Monroe Counties should
monitor this storm closely.
LAT...LON 3393 8822 3401 8855 3415 8854 3417 8819
TIME...MOT...LOC 0932Z 274DEG 27KT 3407 8853
MJ
Local storm report, Jul 17, 3:42 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND DMG 2 SE WALNUT 34.93N 88.87W
07/16/2019 TIPPAH MS SOCIAL MEDIA
MINOR DAMAGE TO THE ROOF OF A METAL BUILDING AND TREE
LIMBS DOWN IN CHALYBEATE COMMUNITY.
&&
MJFlash Flood, Lee
- When
- July 17, 5:15 AM CST to 7:30 AM CST
- Where
- Lee County, 8 mi ENE of Tupelo to 1 mi NNW of Mooreville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.314, -88.591
Fast moving water covering County Road 1554 north of Mooreville. Road impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843302.